Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 4, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Mar 27, 2009, 12:03 PM CDT for Burleson County, Texas. It was in force for 27 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2009, 12:03 PM CDT (17:03 UTC)
- Expired
- Mar 27, 2009, 12:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
County Burleson County, TX
The radar
The Ft Hood radar (KGRK), 94 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 12:17 PM CDT | FUNNEL CLOUD | Snook, TX | PUBLIC REPORTED FUNNEL CLOUD IN SNOOK. RELAYED BY BURLESON COUNTY SHERIFFS OFFICE. |
| Mar 27, 12:20 PM CDT | TSTM WND DMG | 8 Sw College Station, TX | BARN ROOF AND WALLS DAMAGED AT FM 60 AND FM 50 JUST NORTHEAST OF SNOOK. |
| Mar 27, 12:25 PM CDT | TSTM WND DMG | 8 Sw College Station, TX | BARN AND WALL DAMAGE AT FM 50 AND FM 60 JUST NORTHEAST OF SNOOK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 11:48 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 5.1 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHGX 271703
TORHGX
TXC051-271730-
/O.NEW.KHGX.TO.W.0004.090327T1703Z-090327T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1203 PM CDT FRI MAR 27 2009
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* TORNADO WARNING FOR...
BURLESON COUNTY IN SOUTHEAST TEXAS...
* UNTIL 1230 PM CDT
* AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO THIS TORNADO
WAS LOCATED 8 MILES NORTHWEST OF SOMERVILLE... MOVING EAST AT 30
MPH.
* LOCATIONS IN THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
SNOOK AND SOMERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.
&&
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 3061 9647 3050 9634 3049 9633 3048 9634
3047 9633 3039 9630 3030 9665 3043 9674
TIME...MOT...LOC 1702Z 249DEG 24KT 3041 9662
$$2 follow-up statements
000
WWUS54 KHGX 271715
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1215 PM CDT FRI MAR 27 2009
TXC051-271730-
/O.CON.KHGX.TO.W.0004.000000T0000Z-090327T1730Z/
BURLESON TX-
1215 PM CDT FRI MAR 27 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR BURLESON
COUNTY...
AT 1212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO. THIS TORNADO WAS LOCATED 7 MILES SOUTHWEST OF SNOOK...OR
11 MILES SOUTHEAST OF CALDWELL...AND MOVING EAST AT 25 MPH.
* THE TORNADO WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF THE
INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM CDT FOR THE
WARNED AREA.
&&
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 3048 9664 3061 9647 3049 9633 3048 9634
3047 9633 3039 9630 3034 9656
TIME...MOT...LOC 1714Z 249DEG 22KT 3043 9655
$$000
WWUS54 KHGX 271729
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1229 PM CDT FRI MAR 27 2009
TXC051-271735-
/O.EXP.KHGX.TO.W.0004.000000T0000Z-090327T1730Z/
BURLESON TX-
1229 PM CDT FRI MAR 27 2009
...THE TORNADO WARNING FOR BURLESON COUNTY WILL EXPIRE AT 1230 PM
CDT...
DOPPLER RADAR NO LONGER INDICATES STRONG ROTATION WITH THIS STORM.
THE STORM HAS WEAKENED BUT MAY PRODUCE PEA SIZE HAIL. THE STORM WILL
CONTINUE TO BE MONITORED FOR STRENGTHENING.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 PM CDT FOR THE
WARNED AREA.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 3048 9664 3061 9647 3049 9633 3048 9634
3047 9633 3039 9630 3034 9656
TIME...MOT...LOC 1725Z 246DEG 22KT 3048 9646
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Mar 27, 9:59 AM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Mar 27, 9:59 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
959 AM CDT FRI MAR 27 2009
.UPDATE...
SHOWERS BEGINNING TO DEVELOP TO OUR WEST THIS MORNING ALONG AND
EAST OF INTERSTATE 35. HAVE BUMPED UP POPS A BIT OUT WEST TO
ACCOUNT FOR THIS ACTIVITY AND LOWERED AFTERNOON HIGH TEMPS
SLIGHTLY IN OUR NORTHWESTERN COUNTIES.
12Z NAM BRINGING THE DRYLINE ACROSS OUR AREA SLOWER THAN
PREVIOUSLY ADVERTISED WHICH WOULD ALLOW ADDITIONAL TIME FOR
CONVECTIVE DEVELOPMENT ACROSS THE AREA. HAVE KEPT POPS GOING A BIT
LONGER THIS EVENING IN OUR EASTERN COUNTIES TO ACCOUNT FOR THIS. 38
&&
.PREV DISCUSSION... /ISSUED 414 AM CDT FRI MAR 27 2009/
DISCUSSION...
WIDESPREAD LOW STRATUS & FOG ACROSS THE REGION SHOULD PERSIST INTO
THE MID-LATE MORNING HOURS TODAY. SE TX SHOULD START OUT WITH A
PRETTY STOUT CAP TODAY. HOWEVER...WITH THE APPROACH OF THE UPPER
LEVEL TROF ALONG WITH SFC HEATING IT SHOULD EVENTUALLY ERODE.
DRYLINE WILL BE MOVING INTO THE AREA THIS AFTN QUICKLY FOLLOWED BY
A COLD FRONT DURING THE LATE AFTN & EVNG HOURS. AVAILABLE MOISTURE WILL
START OUT PALTRY (PWS<1) THANKS TO THE MESO HIGH THAT DEVELOPED
IN THE WAKE OF YDAYS STORMS. HOWEVER...GOES SOUNDER IMAGES SHOW A
TONGUE OF 1+ PWS STARTING TO MOVE TOWARD THE AREA FROM THE
VALLEY - MUCH LIKE WHAT THE 0Z GFS IS DEPICTING. SCT SHRA/TSTMS
WILL LIKELY BEGIN DEVELOPING BY EARLY AFTN ALONG THE DRYLINE BUT
THE MILLION DOLLAR QUESTION IS WHEN/WHERE SINCE ITLL HIGHLY
DEPEND ON THE CAPPING SITUATION AS WELL AS AVAILABLE MOISTURE.
MODEL CONSENSUS GENERALLY SHOWING INITIATION OCCURRING SOMEWHERE
IN THE CLL VICINITY THEN FILLING IN SEWD AS IT MOVES ALONG/EAST OF
I-45. THINK SPCS DAY 1 GRAPHIC AND REASONING IS SOUND AND WILL
GENERALLY FOLLOW ITS DIRECTION BY MENTIONING THE POTENTIAL FOR
ISOLATED SVR EAST OF A BRENHAM TO FREEPORT LINE. APPEARS BEST
SHOT WILL BE ACROSS OUR NE ZONES...BUT THEN AGAIN THERE ARE MANY
WHAT-IFS.
FRONT WILL USHER IN MUCH COLDER WX TONIGHT ALONG WITH BREEZY
CONDITIONS. NEXT SHIFT WILL LIKELY NEED TO ISSUE A WIND ADVSY FOR
AT LEAST THE COASTAL COUNTIES TONIGHT. TRENDED WEEKEND TEMPS
CLOSER TO THE COLDER RAW NAM12 DATA.
ONSHORE FLOW RESUMES SUN. NEXT FRONT IS SCHEDULED FOR MON NIGHT
(ECMWF) OR TUE (GFS). BOTH MODELS ARE DEPICTING MORE PACIFIC
MOISTURE AND UPPER IMPULSES AHEAD OF THIS FRONT THAN EARLIER RUNS
AND GFS IS NOW MORE BULLISH ON POPS. LEFT THE 20% THATS CURRENTLY
IN THE FCST FOR NOW BUT THESE MAY NEED TO EVENTUALLY BE BUMPED UP.
WEAK RETURN FLOW SETS UP WED AHEAD OF ANOTHER FRONT THURSDAY. 47
MARINE...
LOWER WINDS EXPECTED TODAY IN THE WAKE OF THE STORMS...BUT THE LONG
FETCH SHOULD HELP TO KEEP SEAS SLIGHTLY ELEVATED. HAVE OPTED FOR AN
SCEC FOR THE OFFSHORE WATERS THROUGH THIS AFTN INSTEAD OF AN SCA...
BASED ON CURRENT TRENDS. HOWEVER SCAS ARE LIKELY AREAWIDE TONIGHT/
MOST OF SAT IN THE WAKE OF THE FRONT. BUILDING HIGH PRESSURE DURING
THE LATTER PART OF SAT TO HELP LOWER WINDS/SEAS FOR THE REST OF THE
WEEKEND...WITH LIGHT ONSHORE WINDS RETURNING LATE SUN. FOR THE LONG
RANGE FCST...MODELS REMAIN CONSISTENTLY INCONSISTENT WITH REGARD TO
POSSIBLE FROPAS. ATTM NOT GOING TO MAKE A LOT OF CHANGES TO WHAT WE
ALREADY HAVE IN THE GRIDS FOR THIS TIMEFRAME...BUT WILL GO WITH THE
ECMWF FOR BALANCE OF THE FCST PERIOD. 41
AVIATION...
UPCOMING TAF PACKAGE PROMISES TO BE A TRICKY ONE WITH THE CONTINUED
DEVELOPMENT OF LOW CLOUDS/FOG THIS MORNING. WE SHOULD SEE THIS MESS
MIX OUT BY MID MORNING GIVEN THE MODERATE WINDS JUST ABOVE THE SFC/
LACK OF HIGH CLOUDS. STILL SOME QUESTIONS REGARDING THE POSSIBILITY
OF ADDITIONAL PCPN DEVELOPMENT LATE THIS AFTN/EARLY EVENING AS THIS
NEXT COLD FRONT MOVES THROUGH THE CWA. ATTM WILL LIKELY OPT TO KEEP
WITH THE CURRENT TRENDS OF JUST CB AND VCTS FOR THIS TIMEFRAME.
VFR (BUT STRONGISH WINDS) EXPECTED IN THE WAKE OF THE FRONT FOR TO-
MORROW NIGHT. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 79 38 62 34 70 / 50 20 0 0 0
HOUSTON (IAH) 78 42 61 40 69 / 50 30 0 0 0
GALVESTON (GLS) 78 49 62 47 68 / 30 30 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 11 AM CDT THIS MORNING
FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT 20 TO 60 NM.
&&
DISCUSSION...38Hazardous weather outlook, Mar 27, 4:33 AM CDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 433 AM CDT FRI MAR 27 2009 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-281200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 433 AM CDT FRI MAR 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. ...SLIGHT CHANCE OF SEVERE STORMS THIS AFTERNOON... .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL TROUGH WILL MOVE ACROSS THE SOUTHERN PLAINS TODAY AND TONIGHT AND WILL DRAG A DRYLINE AND COLD FRONT INTO THE REGION THIS AFTERNOON AND EVENING. THESE FEATURES WILL TRIGGER SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF THE AREA THIS AFTERNOON. ISOLATED SEVERE STORMS WILL BE POSSIBLE EAST OF A BRENHAM TO FREEPORT LINE THIS AFTERNOON. BREEZY CONDITIONS ARE EXPECTED IN THE WAKE OF THE FRONT THIS EVENING AND TONIGHT. A WIND ADVISORY MAY BE REQUIRED FOR THE COASTAL COUNTIES. A SMALL CRAFT ADVISORY WILL BE ISSUED FOR THE COASTAL WATERS WHERE GUSTS TO GALE FORCE ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 10:36 AM CDT | Small Craft Advisory | HGX | 34 hr | |
| Mar 27, 11:36 AM CDT | Severe Thunderstorm Warning | HGX | Burleson | 39 min |
| Mar 27, 1:41 PM CDT | Tornado Warning | HGX | Houston, Madison | 34 min |
| Mar 27, 2:28 PM CDT | Severe Thunderstorm Warning | HGX | Grimes | 32 min |
| Mar 27, 2:58 PM CDT | Severe Thunderstorm Warning | HGX | Grimes, Montgomery, Waller | 32 min |
| Mar 27, 3:15 PM CDT | Severe Thunderstorm Warning | HGX | Grimes, Montgomery, Waller | 45 min |
| Mar 27, 3:56 PM CDT | Severe Thunderstorm Warning | HGX | Liberty, Montgomery, Polk, San Jacinto | 34 min |
| Mar 27, 4:19 PM CDT | Tornado Warning | HGX | Liberty, Montgomery, San Jacinto | 26 min |
| Mar 27, 4:30 PM CDT | Severe Thunderstorm Warning | HGX | Liberty, Polk, San Jacinto | 30 min |
| Mar 27, 4:37 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Montgomery | 38 min |
| Mar 27, 4:42 PM CDT | Tornado Warning | HGX | Liberty, San Jacinto | 33 min |
| Mar 27, 5:02 PM CDT | Severe Thunderstorm Warning | HGX | Liberty, Polk | 28 min |
| Mar 27, 5:13 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Liberty, Montgomery | 47 min |
| Mar 27, 5:24 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Harris | 35 min |
| Mar 27, 5:29 PM CDT | Special Marine Warning | HGX | 61 min | |
| Mar 27, 5:56 PM CDT | Severe Thunderstorm Warning | HGX | Liberty | 49 min |
| Mar 27, 6:21 PM CDT | Severe Thunderstorm Warning | HGX | Chambers, Liberty | 39 min |
| Mar 27, 6:33 PM CDT | Special Marine Warning | HGX | 57 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.